• Source
    [Show abstract] [Hide abstract]
    ABSTRACT: To highlight the recent observations regarding not only research but also the clinical features and management of Sweet's syndrome. Some of the new insights concerning Sweet's syndrome include: (1) bortezomib-induced Sweet's syndrome (some of which are the histiocytoid variant), (2) a rare extracutaneous manifestation of Sweet's syndrome with cardiovascular involvement including coronary artery occlusion, and (3) the possibility that photosensitivity may have a role in the pathogenesis of Sweet's syndrome. Animal models of Sweet's syndrome and new associated medication have been observed. The definitive mechanism of pathogenesis still remains to be elucidated. Recent observations in paediatric patients suggest evaluation of dermatosis-related cardiac involvement in patients with post-Sweet's syndrome cutis laxa. Treatment advances include antitumour necrosis factor- alpha drugs; however, these medications have also been associated with inducing Sweet's syndrome. Nearly 50 years after the initial description of an acute febrile neutrophilic dermatosis by Dr Robert Douglas Sweet, the dermatosis remains a fascinating condition with regard to laboratory investigation, clinical manifestations and treatment.
    Preview · Article · Jan 2013 · Current opinion in hematology
  • [Show abstract] [Hide abstract]
    ABSTRACT: Importance: Azathioprine hypersensitivity syndrome can present clinically and histopathologically like Sweet syndrome. Shared clinical features include fever, constitutional symptoms, prompt response to systemic corticosteroid therapy, neutrophilia, and abrupt onset of erythematous cutaneous lesions. Histologically, both azathioprine hypersensitivity syndrome and Sweet syndrome are rich in neutrophils. Observations: An 81-year-old woman with Crohn disease presented with fever and an acute eruption of plaques on her extremities within 2 weeks of starting treatment with azathioprine. Laboratory evaluation was notable for leukocytosis and neutrophilia. Skin biopsy of an erythematous plaque on the thigh demonstrated a suppurative folliculitis. Azathioprine treatment was discontinued resulting in resolution of the clinical lesions within 5 days. Our case was compared with 18 cases with similar clinical features. Conclusions and relevance: We report a case of azathioprine hypersensitivity syndrome and review the literature on azathioprine-induced eruptions with features of Sweet syndrome. Our patient's distribution of lesions on the extremities and the finding of suppurative folliculitis on histopathology were not classical for Sweet syndrome. Azathioprine hypersensitivity syndrome seems to be a neutrophil-driven dermatosis; therefore, many overlapping features with Sweet syndrome are not surprising. Due to the potential for anaphylaxis with azathioprine rechallenge, a better term for a Sweetlike presentation in the setting of azathioprine administration is azathioprine hypersensitivity syndrome.
    No preview · Article · May 2013